Jump to content
Heather Mills - Amputee Forum
Sign in to follow this  
kate

painkiller side effects

Recommended Posts

Forgive me if this post appears more than once - it's my first time on a forum. I had a RBK over a year ago and was prescribed Pregablin (Lyrica). This is giving me some nasty side effects. does anyone else experience this? My Pain Management guy won't change me to something else! I used to be on Tramadol for chronic and v. severe Psoriatic Arthritis but despite the fact that it is wonderful for the stump pain he refuses to put me back on it because it is addictive. But I think Pregablin is more addictive... anyway, who cares about addiction when you are going to be on something for the rest of your life anyway! Any suggestions?

Share this post


Link to post
Share on other sites

Why are you going to be on it the rest of your life? I was never on anything stronger than Lortab and found that Advil did about as much good. The phantom pains, which drugs didn't touch, went away with some time. Any stump pain is short lived. The only drugs I take are for cholesterol and blood pressure. You are in control of your meds, not your doctor. Tramadol is a very mild pain killer from what I know. If your doctor won't listen to you, then you need to find a new doctor.

  • Like 1

Share this post


Link to post
Share on other sites

Hi Neal! good to know the stump pain will go eventually - a year in and it's excruciating still. I wish it were that simple to change doctors...my General Practitioner won't prescribe my painkillers any more now that the Pain Management 'specialist' has taken over. I have tried to cut the Pregablin down but even the smallest reduction in dose leaves me in agony, sweating, restless and exhausted. i.e. withdrawal. I have always been in charge of my own body, and been in control of what I take by way of tablets. This is the first time in my life I feel powerless about a medication - and I really resent it! This doc makes me feel like a junkie for even wanting to discuss a change... If I could change docs, believe me, I would. Failing that I shall have to persuade him to give me something which doesn't have the side effects I've been getting with Pregablin. ..

Share this post


Link to post
Share on other sites

Just one piece of advice. I've been on EVERYTHING if you look at my last posts. I do mean EVERYTHING and that includes an ERTL and other nerve related things.

The Preg just masks the pain increases weight, and you must continue to up the does. It does work for some however since everyone is different. Sounds like you have a very very conservative doctor and I'm not talking politics.

Change doctors! I did right away and simply went to my primary . My terrible nerve pain was accidentally fixed with a low dose of Topomax and my stump pain with Tramadol 50mg as needed and I don't abuse it. My doc knows that I don't, and I can function in a high pressure career just fine. Those are the ONLY two drugs that help me exist, function, get along with my life if you will. Just change doctors. Why suffer needlessly.

  • Like 1

Share this post


Link to post
Share on other sites

Change of doctors seems to be the way to go then....thanks for your post Captain KB. I think I'm going to have to start being more assertive!

Share this post


Link to post
Share on other sites

I've not had much experience with pain meds (thankfully, I've never needed much in that way), but I'll jump in here to agree: Kate, you DO need to be assertive! There are so few people -- even medical people who have some experience working with amputees -- who actually KNOW what can go on in an amp's life. It unfortunately is up to you to keep on top of what's happening and how it's affecting you. That does mean that you'll sometimes have to stand up to your doctors and tell them in no uncertain terms "what's going on." It also means that you may have to make the occsasional change in your doctors. And, finally, it means that you'll need to be very, very clear with yourself about what might constitute a "wishful want" and an "actual need" in your care.

It can be difficult, especially if you're used to deferring to medical authorities as some sort of "god-like" experts. Just remember that you are the "expert" in your own situation. Hang in there!

Share this post


Link to post
Share on other sites

That a girl! You're the boss, it's your body and your pain. Live the life that you feel most comfortable with. First give this doctor a chance in a nice way, if he/she does not agree with you then promote them to a customer.

Share this post


Link to post
Share on other sites

Well, I shall have my chance on Wednesday when I'm back in hospital for revision surgery. Will let you know what happens ... Thanks for the advice. I have always taken control of what I put in my body and the one occasion I went against my instinct I ended up in Critical Care followed by 5 months in hospital and a RBK! I know a lot more about my health, drug side effects etc than any of the doctors who treat me yet I'm STILL being treated like an idiot - that is what is so frustrating...

Share this post


Link to post
Share on other sites

Hi Kate .... only just picked up this thread, but I live in the UK also, so know the difficulties, particularly regards changing doctors, hospitals, prosthetic services, etc., and depending on your situation, know its not always easy to do this, over here in the UK we can't just switch doctors or hospitals, we usually have to apply to our local PCT's for funding to go elsewhere ... and although do-able, it can take some time and because of the 'system' we sometimes find ourselves in a similar position to where we were before, so sometimes its better to try and work with the people you are with ..... it depends on the situation ......but I think these days everyone has to take as much control of their own well-being as possible and keep mentally on top of the services they are receiving ... which are not always that well organized, I find.

I have been an amputee for many years and I have had heard such a lot of mis-information, particularly around pain, what can and can't be done etc., The trouble over here is the way treatment/services for Amputees is organized, and the way its been thought of and budgeted for, its very much a post-code lottery and my own experiences have shown me that local services do not always know or have the experience to treat us and its quite difficult to get access to the specialist treatment available in some places ... mainly because there is often no specialist referral route... hopefully things are beginning to change, we are hearing more nowadays about amputees, prosthetics etc., and it is now becoming more mainstream.

Good luck with the revision surgery on Wednesday, I am guessing that the stump itself is adding to the pain levels at the moment and possibly the reason why you are having the revision, so maybe a good opportunity to get them to review your situation ... have you talked to them about the kind of pain relief they will use during the op and after .... are they using an epidural .... and might they be able to swop or cut down on,what you are currently taking for something you can manage yourself better, and cut down on, once your pain levels decrease after the op .... also possibly the type of prosthesis you use after your surgery .... use the healing time to gather as much info as you can!

Good luck Wednesday and hope things are better for you after this surgery.

  • Like 1

Share this post


Link to post
Share on other sites

well, here I am again - post revision surgery and hoping this time it will heal enough to walk on. Fingers crossed... being more assertive was not only fruitful but fun too! I am now back on Tramadol (thanks to my surgeon, not Pain Management). I feel healthier, more alert, more in control again and far less moody too! Thank you all for being so supportive and encouraging.

Share this post


Link to post
Share on other sites

Good to hear Kate. You sound more positive. Long term use of strong drugs is never a good thing.

Share this post


Link to post
Share on other sites

Hi again Kate, glad the revision surgery went well and you got the pain meds sorted out. Glad you are feeling better in yourself, make the most of this healing time and be good to yourself, give yourself plenty of time to heal.

Share this post


Link to post
Share on other sites

also talk to your doc about a ladicain drip, that is the only thing that helps with mine. i have to get it done every year and it helps out alot

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×